What are your opinion on fillers/Botox with melasma patients?

I am considering fillers for my nasolabials but am concerned because I have melasma on my upper lip. Will the injection and/or fillers cause the melasma to worsen. Also I have melasma between my eyebrows and was considering Botox to treat my frown lines. Can the injection cause the melasma to worsen?

Doctor Answers 16

What are your opinion on fillers/Botox with melasma patients?

Neither Botox nor dermal fillers should have any effect on Melasma.  Melasma may typically worsen with sun exposure and hormonal changes.


Manhattan General Surgeon
4.4 out of 5 stars 22 reviews

Melasma won't be affected

The appearance of your melasma should not be worsened with Botox or fillers, whether done in the glabella or your nasolabial folds.

Botox or dermal fillers should not worsen your melasma.

Thank you for your question. Botox or dermal fillers should not worsen your melasma. Ensure you discuss your concerns during an in person consultation with a board certified plastic surgeon. 

Best, 

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

What are your opinion on fillers/Botox with melasma patients?

Dermal fillers in the nasolabial folds and botox injections in the glabella and other areas of dynamic wrinkles should not worsen your melasma. Thanks for your question. Best wishes.

Gregory Park, MD
San Diego Plastic Surgeon
5.0 out of 5 stars 158 reviews

Fillers and Botox in patients with melasma

Botox or filler injections should not impact or affect melasma, so you should have no problems if you'd like to have your frown lines treated. Melasma is typically influenced by a variety of other factors including sun exposure, hormonal changes (i.e. through pregnancy or oral contraceptive use), and genetics or family history.

Sachin S. Pawar, MD
Milwaukee Facial Plastic Surgeon
5.0 out of 5 stars 24 reviews

Effects of botox and fillers in melasma patients

Neither botox or fillers will have any effect on worsening melasma. Rarely , fillers could cause an inflammatory response called post inflammatory hyper pigmentation at the site of injection  .This is a reversible phenomenon that can be treated with bleaching agents such as hydroquinone  and does not cause the melasma to worsen.

Joanne Lopes, MD
Virginia Beach Plastic Surgeon
4.8 out of 5 stars 11 reviews

Botox and Fillers in Patients with Melasma

somehope,

Use of fillers or Botox should not have any impact on your tendency to melasma.  Melasma is usually associated with estrogen-stimulated sensitivity of the pigment-producing melanocytes in the skin to release excessive pigment in areas of the face, especially the cheeks, and forehead. Melasma is also worsened by sun exposure.  A similar reversible phenomenon occurs during pregnancy (chloasma; pregnancy mask).  Melasma on the lips may be post-inflammatory, especially after waxing.  You should avoid aspirin, ibuprofen and Aleve for about a week before injection to limit bruising, which can also lead to deposition of brown iron pigmentation in bruise areas, though less often seen on the face.  I hope that this helps.    


Best wishes,    

Tom DeWire, MD    

Richmond, VA

Thomas M. DeWire Sr., MD (retired)
Richmond Plastic Surgeon
4.3 out of 5 stars 35 reviews

Botox and fillers in melasma patients

There should be no problem injecting fillers or Botox in areas that are affected by melisma, as these procedures have no effect on pigmentation of the skin.

David J. Hecker, MD
Pompano Beach Dermatologist

Melasma fillers Botox skin lines wrinkles

Melasma is a a problem of the upper layers of the skin, & can be improved by sering your dermatologist. As far as both Botox & Fillers are concerned, they have NO EFFECT , whatsoever, on your melasma. Just , as a side note, we rarely fill the nasolabial folds per se , as was the trend a few years ago. Have an experienced injector analyse your face properly, to determine where the filler needs to be placed. Usually, it is the cheeks that need the reflation. Best of luck.

Khaled El-Hoshy, MD
Detroit Dermatologic Surgeon

Fillers/Botox and Melasma

In general, injectables would not be expected to make melasma worse.  Melasma treatment typically involves medical therapy and, less commonly, laser.  In the event your skin is red or irritated from either of these treatments (or some other reason), I would wait until it returns to its baseline color before undergoing injections. 

Brian Biesman, MD
Nashville Oculoplastic Surgeon
4.8 out of 5 stars 41 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.